Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Charleston, WV

May 27, 2004Calhoun County, Gilmer County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2004, 9:11 PM EDT for Calhoun County, Gilmer County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 9:11 PM EDT (01:11 UTC)
Expired
May 27, 2004, 9:45 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Calhoun County, WV, Gilmer County, WV

The radar

The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr
May 27, 7:55 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
985 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 280111
SVRRLX
WVC013-021-280145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
911 PM EDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN WEST VIRGINIA...
  GILMER COUNTY IN WEST VIRGINIA...

* UNTIL 945 PM EDT...

* AT 908 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTHEAST OF GRANTSVILLE...OR ABOUT 11 MILES
  WEST OF GLENVILLE...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...CEDAR CREEK STATE
  PARK.

--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3885 8077 3873 8097 3887 8116 3900 8100

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:39 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 27, 7:39 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT THU MAY 27 2004

.UPDATE FOR AVIATION AND DISCUSSION...

.DISCUSSION...

430 PM EDT THU MAY 27 2004

ZONES REISSUED 6 PM FOR WW313

TONIGHT THROUGH SATURDAY NIGHT...

WORKED OVER STABLE ATMOSPHERE HAS THUS FAR PRECLUDED CONVECTION FROM
GETTING GOING.  ATMOSPHERE HAS RECOVERED SOMEWHAT UPSTREAM WITH
CONVECTION BEGINNING TO FIRE TO THE WEST.

SEVERAL WEAK SHORT WAVES AND SURFACE BOUNDARIES WILL MOVE THROUGH
THE AREA OVERNIGHT.  STILL BELIEVE SOME LATE DAY AND EVENING
CONVECTION WILL GET GOING AND CHANCE CHANCE POPS FOR THIS.  SEVERE
POTENTIAL APPEARS TO BE LIMITED DUE TO LACK OF SUFFICIENT LAPSE
RATES.

MODELS DO INSIST ON REPEAT PERFORMANCE OF LAST NIGHT WITH COMPLEX
AFFECTING MOSTLY SOUTHERN COUNTIES OUT AHEAD OF COLD FRONT DROPPING
DOWN FROM THE NORTH.  COMPLEX LAST NIGHT TURNED RIGHT...ITS HEAVIEST
PRECIPITATION MISSING CWA.  DO NOT SEE WHY SAME THING SHOULD NOT
HAPPEN TONIGHT...ESPECIALLY WITH DEEP LAYER FLOW STARTING TO VEER
WITH APPROACH OF FRONT.  MODELS HOWEVER INSIST ON TRACKING SYSTEM
STRAIGHT EAST.

ROLLED WITH CAT POPS THOUGH NOT AS FAR NORTH AS MOS GUIDANCE.
OTHERWISE NO MAJOR DEVIATIONS FROM MOS THIS PERIOD.

ALL MODELS NOW CONCUR FRONT MOVES COMPLETELY THROUGH AREA BY FRIDAY
NIGHT AND THIS IS REFLECTED IN THE NEW PACKAGE.

SUNDAY THROUGH THURSDAY...

BIGGEST CHANGE IS TO MONDAY TIME FRAME...INCREASING POPS ACROSS OHIO
ZONES QUICKER THAT PREVIOUS FORECAST ISSUANCE.  MAY NEED TO GO
HIGHER POP WISE AS WE MOVE CLOSER TO THAT TIME PERIOD...AND GET A
BETTER HANDLE ON THE PASSAGE OF THE COLD FRONT MONDAY AFTERNOON.
GFS TREND HAS BEEN TO QUICKEN UP THIS PASSAGE...BUT HAVE HESITATED
SLIGHTLY WITH THE GRIDS...KEEPING WITH A CONSENSUS OF THE REMAINDER
OF THE MODELS.

WENT WITH AN OPTIMISTICALLY DRY FORECAST FOR WEDNESDAY ON...WITH
ONLY SLIGHT CHANCE POPS MENTIONED ACROSS THE SOUTH AND MTN REGIONS
LATE THURSDAY.  ZONAL FLOW ALOFT TAKES HOLD OVER OUR CWA...WITH MOST
OF THE PRECIP REMAINING TO THE NORTH.

TRM/KF

&&

.PREVIOUS DISCUSSION...

1159 AM EDT THU MAY 27 2004

UPDATING TO REMOVE MORNING LIKELY WORDING.  THIS LEAVES CHANCE
EVERYWHERE FOR THE BALANCE OF THE DAY.  ATMOSPHERE IS WORKED OVER
FROM OVERNIGHT CONVECTION WITH SURFACE HEATING LIMITED BY CLOUDS AT
THIS TIME.  THIS SUPPORTS ONGOING FORECAST...WHICH HOLDS OFF ON
LIKELY POPS UNTIL TONIGHT.

LAST OF THE MORNING THUNDERSTORMS HAVE ALL BUT DISSIPATED AND CLOUDS
ARE BEGINNING TO BREAK UP.  BELIEVE THIS WILL CONTINUE...ALLOWING
FOR TEMPERATURES TO RECOVER SOMEWHAT THIS AFTERNOON.  HAVE RAISED
HIGHS A BIT...MAINLY SOUTHWEST ZONES...WHERE SUN HAS ALREADY COME
OUT.

TRM

&&

.AVIATION...

739 PM EDT THU MAY 27 2004

280000 TO 290000

...SEVERE THUNDERSTORM IN VICINITY OF PKB AT THIS TIME...

SEVERE WEATHER WILL MOVE PRIMARILY ACROSS NORTHERN WV THIS EVENING.
SEVERE WILL MOVE OUT OF PKB FIRST HOUR OF FORECAST CYCLE BUT MAY
AFFECT CKB.  THUNDERSTORMS MAY WEAKEN BELOW SEVERE LEVELS BEFORE
REACHING EKN.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD EVEN ACROSS SOUTHERN WEST
VIRGINIA OVERNIGHT.

THE COLD FRONT SHOULD PUSH SOUTHWARD THROUGH THE REGION FRIDAY.  THE
HEAVIEST OF THE PRECIPITATION MAY QUIT PRIOR TO THE FRONTAL
PASSAGE...BUT IFR CONDITIONS IN LOW CLOUDS AND FOG LIKELY NEAR THE
FRONT FRIDAY MORNING.

CONDITIONS SHOULD BEGIN TO IMPROVE NORTH TO SOUTH DURING THE MIDDAY
AND AFTERNOON HOURS FRIDAY...AS THE FRONT PUSHES SOUTH AND COOLER
AND DRIER AIR FILTERS IN FROM THE NORTH.

LIGHT AND VARIABLE FLOW OTHERWISE OVERNIGHT.  LIGHT WEST TO
NORTHWEST FLOW WILL FOLLOW THE FRONT...ACTUALLY PRECEDING IT IN SOME
CASES...FRIDAY MORNING.

FRONTAL PASSAGE IS CODED UP AS 12Z FOR PKB AND CKB...14Z FOR
HTS...15Z FOR CRW AND EKN...AND 17Z FOR BKW.  NORTHWEST FLOW FRIDAY
AFTERNOON.

CONTINUE NIL AMD ON HTS TAF DUE TO OCCASIONAL MALFUNCTION IN
VISIBILITY SENSOR.

TRM

&&

.HYDROLOGY...

430 PM EDT WED MAY 26 2004

CONTINUED EXISTING FLOOD WATCH.  STILL CONCERNED EVENING ACTIVITY
AFFECTS MAINLY COUNTIES NORTH OF WATCH WHILE MCS ACTIVITY TONIGHT
TAKES A SIMILAR TRACK AS LAST NIGHT...WHICH IS MAINLY JUST SOUTHWEST
OF CWA.  BUT THIS IS ONE TOO MANY BULLETS TO DODGE IN THIS PATTERN
TO ENTERTAIN ANY NOTION OF DISCONTINUING THE WATCH AT THIS
TIME...ESPECIALLY HAVING ROLLED WITH CAT POPS SOUTHERN COUNTIES.

ANY THUNDERSTORM CAN QUICKLY CAUSE MINOR OR USUAL LOW LYING OR POOR
DRAINAGE FLOODING...BUT IT WILL TAKE A MORE PERSISTENT.. WIDESPREAD
COMPLEX OR TRAINING OR REPEATED ACTIVITY IN AREAS HIT HARDEST
ALREADY THIS WEEK TO CAUSE MORE WIDESPREAD PROBLEMS.  BELIEVE ALL OF
THESE POSSIBILITIES REMAIN ON THE TABLE UNTIL THE FRONT MOVES
THROUGH...IN ABOUT 18 HOURS SO BELIEVE IT PRUDENT TO LEAVE FLOOD
WATCH UP UNTIL ABOUT THEN (IT DOES EXPIRE AT 6 AM FRIDAY AND THIS
MAY STILL WORK OUT/CAN BE LOOKED AT ON MID WATCH TONIGHT).

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
     WVZ005>008...WVZ013>016...WVZ024>027...WVZ033>037.
VA...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
     KYZ101>103...KYZ105.
OH...FLOOD WATCH UNTIL 6 AM FRIDAY FOR ZONES
     OHZ083...OHZ086>087.
Hazardous weather outlook, May 27, 5:30 AM EDT, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON WV
530 AM EDT THU MAY 27 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-280930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
530 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THUNDERSTORMS WILL STILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
TODAY AND TONIGHT.  WITH THE GROUND ALREADY SATURATED...FLOODING OF
SMALL STREAMS AND CREEKS...AS WELL AS ROADS AND URBAN
AREAS...REMAINS A POSSIBILITY.  THE THREAT IS GREATEST ACROSS
CENTRAL AND SOUTHERN WEST VIRGINIA...NORTHEAST KENTUCKY...AND
SOUTHWEST VIRGINIA.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

LOCALIZED FLOODING PROBLEMS WILL REMAIN A POSSIBILITY UNTIL A
FRONTAL BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CL

In the hours before

Local storm report, May 27, 7:23 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
723 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             STOCKPORT               39.55N 81.79W
05/27/2004  1.25 INCH        MORGAN             OH   TRAINED SPOTTER

&&

JFD
Local storm report, May 27, 7:41 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
741 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     SISTERSVILLE            39.56N 81.00W
05/27/2004                   TYLER              WV   PUBLIC

            LARGE BRANCHES DOWN

0728 PM     FUNNEL CLOUD     WILLIAMSTOWN            39.40N 81.45W
05/27/2004                   WOOD               WV   PUBLIC

&&

JFD
Special weather statement, May 27, 8:07 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
807 PM EDT THU MAY 27 2004

WVZ007>011-016>020-027>032-037>040-046-047-280015-
BARBOUR WV-BRAXTON WV-CALHOUN WV-CLAY WV-DODDRIDGE WV-GILMER
WV-HARRISON WV-JACKSON WV-LEWIS WV-MASON WV-NICHOLAS WV-PLEASANTS
WV-POCAHONTAS WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER
WV-UPSHUR WV-WEBSTER WV-WIRT WV-WOOD WV-
INCLUDING THE CITIES OF...AUDRA STATE PARK...BELINGTON...
BLENNERHASSETT...BRIDGEPORT...BUCKHANNON...CASS SCENIC RAILROAD...
CLARKSBURG...CLAY...CRAIGSVILLE...ELKINS...GLENVILLE...GRAFTON...
GREENBANK...HARRISVILLE...MIDDLEBOURNE...NUTTER FORT...PADEN CITY...
PARKERSBURG...PHILIPPI...POINT PLEASANT...RAVENSWOOD...RICHWOOD...
RIPLEY...SALEM...SHINNSTON...SISTERSVILLE...SPENCER...ST. MARYS...
STONEWOOD...SUMMERSVILLE...VIENNA...WESTON AND WILLIAMSTOWN
807 PM EDT THU MAY 27 2004

SEVERE THUNDERSTORM WATCH #313 HAS BEEN CANCELED...
Local storm report, May 27, 8:15 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
815 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             REEDY                   38.90N 81.43W
05/27/2004  0.75 INCH        ROANE              WV   PUBLIC

&&

JFD
Local storm report, May 27, 8:39 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
839 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             5 SE VINTON             38.98N 82.34W
05/27/2004  0.75 INCH        GALLIA             OH   PUBLIC

            IN THE TOWN OF BIDWELL

&&

JFD
Local storm report, May 27, 8:51 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
851 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND DMG     MASON                   39.02N 82.03W
05/27/2004                   MASON              WV   PUBLIC

            LARGE BRANCHES BROKEN OFF TOP OF TREES

&&

JFD

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:03 PM EDTTornado WarningRLXCalhoun42 min
May 27, 8:20 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer40 min
May 27, 8:23 PM EDTSevere Thunderstorm WarningRLXHarrison37 min
May 27, 8:32 PM EDTSevere Thunderstorm WarningRLXMason43 min
May 27, 8:40 PM EDTTornado WarningRLXRitchie, Wirt35 min
May 27, 8:58 PM EDTSevere Thunderstorm WarningRLXBraxton, Webster47 min
May 27, 9:19 PM EDTSevere Thunderstorm WarningRLXJackson41 min
May 27, 9:20 PM EDTFlash Flood WarningRLXJackson, Mason3 hr
May 27, 9:31 PM EDTSevere Thunderstorm WarningRLXRandolph44 min
May 27, 9:35 PM EDTSevere Thunderstorm WarningRLXMason40 min
May 27, 9:54 PM EDTSevere Thunderstorm WarningRLXJackson36 min
May 27, 9:57 PM EDTSevere Thunderstorm WarningRLXRoane33 min
May 27, 10:02 PM EDTSevere Thunderstorm WarningRLXWebster43 min
May 27, 10:10 PM EDTSevere Thunderstorm WarningRLXPutnam35 min
May 27, 10:17 PM EDTSevere Thunderstorm WarningRLXKanawha58 min
May 27, 10:36 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph39 min
May 28, 2:36 AM EDTSevere Thunderstorm WarningRLXRaleigh39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.